Alert archive / Missouri / Flash Flood Warnings in 2006

Flash Flood Warning 61, NWS Springfield, MO

June 1, 2006Vernon County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 1, 2006, 6:28 PM CDT for Vernon County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2006, 6:28 PM CDT (23:28 UTC)
Expired
Jun 2, 2006, 12:30 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Vernon County, MO

The radar

The Pleasant Hill radar (KEAX), 94 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.5 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2006-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2006-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
192 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 012331
FFWSGF
MOC217-020530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
628 PM CDT THU JUN 1 2006

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  VERNON COUNTY IN WEST CENTRAL MISSOURI.

* UNTIL 1230 AM CDT.

* AT 623 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.     
  DOPPLER RADAR ESTIMATED IN EXCESS OF AN INCH OF RAINFALL WITHIN    
  THE PAST HALF HOUR ACROSS PORTIONS OF NORTHERN VERNON COUNTY.  A   
  SERIES OF THUNDERSTORMS CONTAINING VERY HEAVY RAINFALL WILL AFFECT 
  THE COUNTY THROUGH THE EVENING HOURS...BRINGING AN ADDITIONAL ONE  
  TO THREE INCHS OF RAIN.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
  INCLUDE...SCHELL CITY...WALKER...HARWOOD...HORTON AND METZ.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3804 9412 3802 9408 3781 9409 3785 9454
      3805 9451

$$

SAW
2 follow-up statements
000 
WGUS73 KSGF 020119
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
819 PM CDT THU JUN 1 2006

MOC217-020530-
VERNON MO-
819 PM CDT THU JUN 1 2006

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR VERNON COUNTY UNTIL 1230
AM CDT...

HEAVY RAINFALL HAS TAPERED OFF TO MAINLY LIGHT SHOWERS ACROSS THE 
WARNED AREA.  HOWEVER...RUNOFF FROM EARLIER HEAVY RAINS WILL CONTINUE TO 
FLOOD LOW WATER CROSSINGS AND OTHER FLOOD PRONE LOCATIONS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3804 9412 3802 9408 3781 9409 3785 9454
      3805 9451

$$

SAW
000 
WGUS73 KSGF 020329
FFSSGF
MOC217-020345-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1029 PM CDT THU JUN 1 2006

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR VERNON COUNTY HAS
BEEN CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

&&

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

$$

LINDENBERG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 5:26 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 1, 5:26 PM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
526 PM CDT THU JUN 1 2006

.DISCUSSION...

AN UNUSUALLY MOIST AIRMASS FOR THE TIME OF YEAR REMAINS IN PLACE
OVER THE EASTERN PLAINS AND OZARKS REGION.  AFTER A FEW DAYS OF
SCATTERED SHOWERS AND THUNDERSTORMS ON A DAILY BASIS...THIS OVERALL
PATTERN IS ABOUT TO CHANGE.  MEANWHILE...THE EASTWARD PROGRESSION OF
A SHORTWAVE TROUGH OVER CENTRAL KANSAS HAS TRIGGERED A FEW CLUSTERS
OF NON-SEVERE...LOW SHEARED STORMS...ALONG AND EAST OF THE KANSAS
FLINT HILLS.  MORE DEVELOPMENT CAN BE EXPECTED ACROSS MISSOURI THIS
EVENING AND TONIGHT AS THE TROUGH DRAWLS CLOSER.  POPS AND LOCALIZED
FLASH FLOOD POTENTIAL FOR TONIGHT WERE THE MAIN FORECAST
CHALLENGES...THEN TEMPERATURE TRENDS IN THE EXTENDED.

SHORT TERM (TONIGHT)...
12Z KSGF SOUNDING MEASURED A PRECIPITAL WATER VALUE OF 1.51 ALONG
WITH A LOW SHEARED ENVIRONMENT THIS MORNING.  THE COMBINATION OF
THESE TWO VARIABLES MAY LEAD TO SLOW MOVING HEAVY THUNDERSTORMS LATE
THIS AFTERNOON AND TONIGHT.  MUCH LIKE THE PAST THREE
EVENINGS...THIS SET UP WILL BE CONDUCIVE FOR AREAS OF LOCALIZED
FLASH FLOODING AS WE HEAD INTO THE EVENING AND OVERNIGHT HOURS.
GIVEN THE HOMOGENEOUS AIRMASS ACROSS THE ENTIRE CWA...AND THE LACK
OF A FEATURE TO FOCUS LARGE SCALE ASCENT AROUND...IT WILL BE
DIFFICULT TO DETERMINE WHICH AREAS WILL EXPERIENCE HEAVY RAIN...AND
WHICH AREAS WILL NOT.  AS ALREADY MENTIONED...STORMS SHOULD CONTINUE
TO DEVELOP WITH THE PASSAGE OF THE UPPER LEVEL WAVE CURRENTLY OVER
KANSAS.  WITH THIS IN MIND...AREAS OF EXTREME SOUTHEAST KANSAS AND
SOUTHWEST MISSOURI MAY HAVE BETTER CHANCES FOR HEAVY RAIN GIVEN THE
TIMING OF SHORTWAVE PASSAGE INTO THIS AREA WHILE DIURNAL INSTABILITY
IS STILL AVAILABLE.

MID AND UPPER LEVEL LAPSE RATES ARE MOIST ADIABATIC THROUGH THE
ENTIRE COLUMN.  DIURNAL INSTABILITY WITHIN THE LOWER TROP WILL NOT
BE ABLE TO COMPENSATE FOR THE LOW LAPSE RATES ALOFT...THEREFORE
SEVERE PULSE STORMS ARE NOT EXPECTED.  THE GOES 12 WET MICROBURST
SEVERITY INDEX ALONG WITH A LOCALIZED IN HOUSE INDEX ALSO SUGGESTS
THAT SEVERE UPDRAFTS ARE NOT POSSIBLE THIS AFTERNOON...MAINLY DUE TO
THE LIMITED NATURE OF MIXED LAYER AND NORMALIZED CAPE VALUES.  AS
ALREADY MENTIONED...THE HAZARDOUS WEATHER FOCUS WILL CONTINUE TO
REVOLVE AROUND FLASH FLOODING.

A DRIER AIRMASS WILL SPREAD ACROSS THE REGION LATE TONIGHT ENDING
PRECIP CHANCES FOR TOMORROW.

LONG TERM (TOMORROW - NEXT WEDNESDAY)...

RIDGE BUILDS OVER THE DESERT SOUTHWEST HEADING INTO THE LONG TERM
PERIODS.  THIS WILL PROMOTE NORTHWEST FLOW ACROSS THE NATIONS MID
SECTION WITH THE POSSIBILITY OF SUBTLE SHORTWAVES MIGRATING ACROSS
THE OZARKS.  STILL HARD TO DETERMINE IF THERE WILL BE ENOUGH OF A
FOCUS ANYWHERE FOR PRECIPITATION HEADING INTO EARLY NEXT WEEK.  BUT
FOR THE UPCOMING WEEKEND...AREA INTERESTS SHOULD EXPECT DRY
CONDITIONS THROUGH SUNDAY.  BASED WEEKEND TEMPERATURE TRENDS OFF OF
THE NAMS SURFACE - 850 THICKNESS TRENDS...WHICH WOULD SUPPORT
SLIGHTLY WARMER TEMPERATURES FOR SATURDAY COMPARED TO FRIDAY...AND
THEN MAYBE A DEGREE OR TWO WARMER FOR SUNDAY.

MEDIUM RANGE MODELS HINT TOWARD SWINGING THROUGH A COUPLE OF WEAK
SHORTWAVES EARLY AND MID NEXT WORK WEEK.  SOMETIMES THIS TYPE OF
PATTERN COULD OFFER A SURPRISE OR TWO...BUT FOR NOW THERE IS NOT
ANYTHING TO FOCUS RAIN CHANCES ON THIS FAR OUT.  FOR THE MOST
PART...I LEFT THE REST OF THE EXTENDED FORECAST DRY.  BUT BE
PREPARED FOR ADJUSTMENTS TO THE RAIN FORECAST OVER TIME AS SMALLER
SCALE FEATURES THAT MAY TRIGGER SHOWERS AND STORMS BECOME A LITTLE
MORE CLEAR.

THOUGHT THE MEX GUIDANCE LOOKED PRETTY DECENT WITH
TEMPERATURES...PARTICULARLY THE GFS ENSEMBLE HIGH MOS FROM LAST
NIGHTS 00Z RUN.  SO I WENT WITH A COMBINATION OF THE MEX AND GFS
ENSEMBLE HIGH MOS THROUGH NEXT WORK WEEK...WHICH KEEPS AFTERNOON
TEMPERATURES GENERALLY IN THE 80S.

CRAMER

&&

.AVIATION...

FOR THE 00Z TAFS...BAND OF SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS
OVER SOUTHEAST KANSAS WILL SHIFT EASTWARD THIS EVENING AND LOOK TO
AFFECT BOTH THE JLN/SGF TERMINAL LOCATIONS.  CURRENT TIMING OF
FEATURES BRING THE PRECIPITATION INTO THE JLN AREA BY START OF TAF
AND INTO SGF BY 01-02Z.  FOR NOW AM LEAVING THUNDER OUT OF FORECAST
AND KEEING IN TEMPO OF SHOWERS THROUGH AROUND 04Z FOR SGF.  DRIER
AIR MASS SHOULD WORK INTO THE AREA OVERNIGHT AND CLEAR THE LOWER
CEILINGS WITH SKC TOWARDS MORNING.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Jun 1, 12:46 PM CDT, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1246 PM CDT THU JUN 1 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1246 PM CDT THU JUN 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

 THUNDERSTORMS CONTAINING HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND
 LIGHTNING. LOCALIZED FLASH FLOODING IS POSSIBLE IN AREAS THAT
 EXPERIENCE SLOW MOVING HEAVY THUNDERSTORMS.

  AREAS AFFECTED AND TIMING:

 NON-SEVERE THUNDERSTORMS ARE POSSIBLE OVER ALL OF EXTREME SOUTHEAST
 KANSAS AND THE MISSOURI OZARKS THIS AFTERNOON AND EVENING.

  DISCUSSION:

 A VERY MOIST AIRMASS REMAINS IN PLACE OVER THE REGION THIS AFTERNOON.
 BREAKS IN THE CLOUD COVER WILL CREATE SUFFICIENT INSTABILITY FOR
 THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS.  HOWEVER...DUE TO
 THE LIMITED NATURE OF THE INSTABILITY...SEVERE THUNDERSTORMS ARE
 NOT EXPECTED.

 WIND FIELDS OVER THE REGION ARE WEAK...THEREFORE TODAYS STORMS WILL
 MOVE VERY SLOWLY. THIS SLOW MOVEMENT OF STORMS ALONG WITH HIGH
 AMOUNTS OF MOISTURE AVAILABLE IN THE ATMOSPHERE...COULD SET THE
 STAGE FOR LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

In the hours before

Local storm report, Jun 1, 5:41 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
541 PM CDT THU JUN 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     FLASH FLOOD      PINEVILLE               36.59N 94.38W
06/01/2006                   MCDONALD           MO   EMERGENCY MNGR

            CITY STREETS IMPASSABLE IN PINEVILLE. EM ESTIMATES 2
            INCHES OF RAINFALL IN 30 MINUTES IN PINEVILLE.

&&

JAS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:32 PM CDTFlash Flood WarningSGFCamden, Miller, Morgan6 hr
Jun 1, 5:42 PM CDTFlash Flood WarningSGFMcDonald6 hr
Jun 1, 5:46 PM CDTFlash Flood WarningSGFHowell6 hr

Nearby

Flash Flood Warnings in Missouri, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.